MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM29A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, commander delivery balloon burst, withdrawal difficulty, and device component separation resulting in additional surgery occurred.During the deployment of the first 29mm sapien 3 ultra resilia in the aortic position via right-transfemoral approach, the 29mm commander delivery system balloon ruptured.Perceived root cause of the balloon burst was the raphe from the bicuspid valve.The valve landed 50/50 (aortic: ventricular) on the non-coronary cusp.The implanter intended to implant the device lower with the added volume.Per report, it appeared as though the implanter was pushing in on the delivery system during deployment.During withdrawal of the delivery system, the delivery system balloon would not completely go into the 16fr esheath+.There was no retained volume in the balloon during withdrawal.There was coaxial alignment of the delivery system upon re-entry into the distal end of the sheath, and the delivery system was completely unflexed.However, the delivery system balloon could only be withdrawn about 3/4 of the way into the sheath.The sheath and delivery system were pulled back and became stuck on the femoral head.The interventional cardiologist accessed the left femoral side and placed a non-edwards sheath.They cut the back of the delivery system just before the balloon port and planned to pull the delivery system completely through the left side.They used a snare and a transcatheter-based retrieval system to retrieve the nose cone and the wire from the body.The rest of the delivery system was removed from the right side.The non-ew sheath was exchanged for a new 16fr esheath+ on the left-transfemoral side.The patient remained stable.The valve was assessed and moderate-to-severe paravalvular leak was noted.It was decided to implant a second 29mm sapien 3 ultra resilia valve.After implanting the second valve, the valve was assessed and trace pvl was noted.It was noted that the majority of the ruptured balloon from the first delivery system was missing.Angiogram was performed, and a portion of the balloon was located in the left common iliac.The interventional cardiologist accessed the right-transfemoral and retrieved the rest of the balloon with a snare device.It was pulled out through the sheath.All pieces of the balloon were retrieved from the patient.Both access points were closed without any other complications, and the patient left the room in stable condition.Images of the delivery system were provided, and the following was observed: commander delivery system with fully circumferential radial balloon burst at both balloon shoulders, with entirety of balloon working length separated, and with distal balloon shoulder, nose tip, and guidewire lumen separated from the rest of the delivery system.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information based on the engineer evaluation.The following sections of this report have been updated: additional codes added to h6 type of investigation, corrected h6 investigation findings, corrected h6 investigation conclusions, and updated h10.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure modes is not required at this time.The device was not returned to edwards lifesciences for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Imagery of the commander delivery system was reviewed, and the following was observed: commander delivery system with a fully circumferential radial balloon burst at both balloon shoulders, resulting in complete separation of the balloon working length separated, with the distal balloon shoulder, nose tip, and guidewire lumen separated from the rest of the delivery system.The instructions for use (ifu), and training manuals have been reviewed.It should be noted that the sapien 3 ultra resilia (s3ur) thv was implanted in a native bicuspid aortic valve with annulus size 834 mm^2.The 29mm s3ur thv system is indicated for valve replacement involving a native aortic valve with a native valve annulus size of 540 - 683 mm^2.Therefore, this was an off-label operation (undersized thv).The ifu and training manuals in this section were reviewed for relevant guidance.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The complaints for balloon burst, withdrawal difficulty of the delivery system, and the separation of the delivery system balloon are confirmed based on review of provided imagery.Per the additional information received, the degree of calcium in the annulus/leaflets was moderate and extra volume (6cc's) was added to the balloon prior to inflation.In this case, annular/leaflet calcification and/or a stiff bicuspid raphe may have created a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Similarly, a stiff raphe may resist symmetric balloon expansion and create localized stress concentration, thereby increasing the risk of balloon rupture.Additionally, while the prescribed nominal inflation volume is provided in the ifu, over-inflation may expose the balloon to pressures high enough to cause it to burst.Information provided also indicated that the delivery system was pushed forward during deployment, which could have further increased contact and/or pressure between the balloon and the landing zone, thereby increasing the risk of balloon rupture.As such, available information suggests that both patient-related factors (raphe from bicuspid valve and annular/leaflet calcification) and procedural factors (over-inflation and device manipulation) may have contributed to the balloon burst.As the balloon burst, the altered balloon profile may have made it more susceptible to catching on the distal end of the sheath, which could have led to the reported withdrawal difficulty.Additional pull force or device manipulation applied to overcome the withdrawal difficulty may have then led to the observed balloon separation.As such, available information suggests that procedural factors (withdrawal of a burst balloon) may have contributed to the withdrawal difficulty, while procedural factors (high withdrawal force and device manipulation) may have contributed to the component separation.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24282791
Report Number2015691-2026-10887
Device Sequence Number8579997
Product Code NPT
UDI-Device Identifier00690103217001
UDI-Public(01)00690103217001(17)270821(10)66953918
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9750CM29A
Device Lot Number66953918
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2026
Supplement Date Received by Manufacturer03/04/2026
Initial Report FDA Received Date02/06/2026
Supplement Report FDA Received Date03/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale